Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 59, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 18, 1997, 3:25 PM EDT for Effingham County, Georgia. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1997, 3:25 PM EDT (19:25 UTC)
- Expired
- Jun 18, 1997, 4:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Effingham County, GA
The radar
The Charleston,SC radar (KCLX), 43 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 3:33 PM EDT | Thunderstorm Wind 50 | Guyton, GA | Large branches and powerlines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1521 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 181925 RRA SVRCHS GAC103-182015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 325 PM EDT WED JUN 18 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 415 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN GEORGIA ...EFFINGHAM COUNTY A SEVERE THUNDERSTORM WAS DETECTED NEAR BROOKLET GA...MOVING NORTHEAST AT 35 MILES AN HOUR..AND WILL CROSS EFFINGHAM COUNTY DURING THE NEXT 45 MINUTES. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:23 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 18, 2:23 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 215 PM EDT WED JUN 18 1997 CONT CHC TSTMS INTO TNGT PD AT 30-40 PCT...LOOKS AS IF UPR LVL ENERGY STILL ARND TIL AT LEAST 06Z. LOW 70S STILL LOOKS GOOD FOR TNGT ON S CST ALG WITH UPR 80S FOR THU...CST AND INLAND BOTH SINCE W OR NW FLOW SHUD KEEP THEM ALMOST SAME. COULD BE AN ISOLD TRW ALG SEABRZ CONVGC LINE THU AFTN...BUT WHETHER OR NOT WORTH 20 PCT MENTION...WILL LEAVE IT UP TO YOU. > ON CWF...FCST LOOKS ON TRACK WITH A SOLID 15 KT THRU TNGT AND THU AS PER MODELS...BUT LIGHTENING UP A GOOD BIT BY THU AFTN...PERHAPS WORTH MENTIONING WITH SOMETHING LIKE 15 KT...DMNSHG IN AFTN...ETC. JFT
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:29 PM EDT | Severe Thunderstorm Warning | CHS | Tattnall | 61 min |
| Jun 18, 2:55 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch | 65 min |
| Jun 18, 3:00 PM EDT | Severe Thunderstorm Warning | CHS | Jenkins | 60 min |
| Jun 18, 3:08 PM EDT | Severe Thunderstorm Warning | CHS | Screven | 52 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.